/* mobile /* end mobile MEDDESKTOP: Update On Recalled Heparin By FDA

Wednesday, July 09, 2008

Update On Recalled Heparin By FDA

Over the past several months, FDA has been alerting healthcare professionals and the public about medical products that may contain contaminated heparin, which has been associated with a number of serious adverse events. Here is an update and recommendations on this continuing issue. Heparin is an anticoagulant commonly used subcutaneously and intravenously in patients undergoing kidney dialysis, certain types of cardiac surgery and other procedures. It is also used in lock flush solutions to maintain the patency of IV catheters, and as a coating or ingredient in certain medical devices and diagnostic products. Towards the end of 2007, FDA started receiving an increasing number of reports of adverse events associated with injectable heparin products, especially when the heparin was administered as a bolus dose. Many of these events were consistent with either an anaphylactic-type reaction or acute hypotension. A small number of similar events have also been reported for heparin flush solutions. FDA has identified a contaminant in the heparin, an oversulfated chondroitin sulfate, that may have led to the adverse events. This contaminant mimics heparin activity so closely that routine testing did not uncover it. Special test methods are needed to detect this contaminant, and the major U.S. heparin manufacturers and suppliers have agreed to perform these tests to screen all heparin active ingredient that they receive. FDA has also asked medical device companies to identify any product they market that contains heparin or uses heparin in processing. A number of companies have recalled heparin or products containing heparin. They did this based either on reports of adverse events or as a precaution after the special testing revealed that the company had been supplied with contaminated lots of heparin. FDA is asking healthcare professionals and facilities to take the following steps: • Report adverse reactions associated with any drug or device that contains heparin. FDA is continuing to actively monitor this situation and it is essential that new events are reported as soon as possible. FDA is focusing on events involving injectable heparin, heparin lock flush solutions or medical devices that contain heparin. That could include certain blood collection tubes, intravascular catheters, vascular stents and grafts, and other devices used during cardiac procedures, such as oxygenators, pumps, filters and blood reservoirs. • Pay attention to recalls of heparin or heparin-containing products, including those by Baxter Healthcare, American Health Packaging, B. Braun, Covidien, Medtronic and Atrium Medical. • Check all drug and device storage areas, including emergency kits, crash carts, dialysis units and automated drug storage cabinets, to make sure that all recalled heparin products have been removed and are no longer available for use. The investigation of contaminated heparin is still underway. The links (see "Additional Information" below) will be updated with the latest information as it becomes available. Additional Information: FDA. Update to healthcare facilities and healthcare professionals about Heparin and Heparin-containing medical products. http://www.fda.gov/cder/drug/infopage/heparin/default.htm#healthcare FDA. Information on Heparin Sodium Injection. April 25, 2008. http://www.fda.gov/cder/drug/infopage/heparin/default.htm FDA MedWatch Safety Alert. Heparin Sodium Injection. May 15, 2008. http://www.fda.gov/medwatch/safety/2008/safety08.htm#HeparinInj2

No comments:

LinkWithin

Related Posts Widget for Blogs by LinkWithin